Virginia, 2012

Dense Fog in Virginia, March 16 to 17, 2012

March 16 to 17, 2012 · NWS LWX · 1 event in 1 county or zone

High pressure off the coast provided an onshore flow across the area. Moist air off the Atlantic Ocean resulted in areas of dense fog.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure off the coast provided an onshore flow across the area. Moist air off the Atlantic Ocean resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 8:35 PM EST, 3 hours earlier.

Area forecast discussion, Mar 16, 8:35 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
935 PM EDT FRI MAR 16 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL SINK TO THE SOUTH ACROSS THE AREA
OVERNIGHT INTO SATURDAY MORNING. AN UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE WESTERN ATLANTIC WILL CONTROL THE WEATHER
PATTERN DURING THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STILL HAVE SOME LINGERING LOW LEVEL MOISTURE ACROSS THE CWA.
STRATUS ASSOCIATED WITH THE MARINE LAYER HAS BEEN SHOVED EAST
TOWARD THE EASTERN SEABOARD...BUT POCKETS OF EVENING CLEARING WERE
LEADING TO PATCHY FOG DEVELOPMENT. THIS MAY BE MORE OF AN EARLY
NIGHT PHENOMENON AS A RATHER THICK MID DECK MOVES BACK IN FOR THE
OVERNIGHT...ALTHOUGH BOTH THE NAM AND GFS SUGGEST THAT THERE MAY
BE FOG INTO THE OVERNIGHT AND IT COULD EVEN BE DENSE. UNCERTAINTY
WITH THE CLEARING AND HOW MUCH TRUE MARINE LAYER REMAINS RESULTS
IN A LOW CONFIDENCE FOG FORECAST TONIGHT...BOTH IN SPATIAL EXTENT
AND MAGNITUDE. WILL HOLD WITH PATCHY FOG IN THE GRIDS ATTM...BUT
CAN/T RULE OUT IT BEING MORE WIDESPREAD AND POSSIBLY LOCALLY DENSE
IN SPOTS.

SHOWERS SHOULD BE DONE FOR THE NIGHT. WHAT/S LEFT OF AN OLD
FRONTAL BOUNDARY IN NORTHEAST MARYLAND/PA LOOKS TO SINK SOUTH
OVERNIGHT INTO EARLY SATURDAY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HIGH PRES TO THE N OF THE RGN SAT. THIS MEANS SKIES WON'T BE
COMPLETELY CLR...MORE OF A PC DAY W/ SCT/BKN CU FORMING BY LATE
MRNG. UPR LVL HGTS STILL RNG WELL ABV NRML - 576+ DM WHICH WL
TRANSLATE TO ANOTHER ABV AVG TEMPS DAY - LM70S E OF THE MTNS..U60S
IN THE MTNS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
FOR A FEW DAYS NOW...LONG RANGE GUIDANCE HAS POINTED TO AN OFFSHORE
HIGH POTENTIALLY ADDING QUITE A BIT OF UNCERTAINTY TO THE EARLY WEEK
FORECAST...AND POSSIBLY THRU THE REST OF THE WEEK. A DEEP UPPER
TROUGH WILL ENCOMPASS THE WRN HALF OF THE CONUS SUN-TUE. THE FEATURE
WILL TIGHTEN UP A BIT AND BEGIN TO PULL OUT INTO THE MIDWEST ON WED.
ONE STORM SYSTEM WILL BREAK OFF AND MOVE AWAY TOWARD SRN
CANADA...THE OTHER WILL LIKELY BECOME A CUT-OFF UPPER LOW THAT
DRIFTS TOWARD THE EAST COAST DURING THE LATTER HALF OF THE WEEK.

BECAUSE OF HOW DEEP THE WRN TROUGH BECOMES...AN EQUALLY STRONG UPPER
RIDGE WILL COVER THE ERN HALF OF THE COUNTRY. DIRECTLY UNDERNEATH
WILL BE A SFC HIGH THAT GETS CENTERED JUST OFF THE CAPE HATTERAS
COAST. DEPENDING ON THE DAILY POSITION OF THIS FEATURE AND RELATIVE
STRENGTH...IT MAY DIRECT COOLER AND MOIST MARINE AIR BACK INTO THE
MID ATLC. GFS AND THE EURO /TO A LESSER EXTENT/ CREATE DAYS MORE
LIKE TODAY /CLOUDY-COOL AND MOIST/ THAN SUNNY AND WARM. HAVE
TEMPERED THE WARMER MED-LONG RANGE TEMPS A BIT - KEEPING IN A LOW
CHANCE RAIN THRU MID WEEK. THE SECOND HALF OF THE WEEK WILL LARGELY
DEPEND ON THE PROGRESS OF THE CUT OFF LOW MOVING IN FROM THE CNTRL
PLAINS.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MVFR VSBYS ARE EXPECTED TONIGHT AS RADIATIONAL COOLING AND
LINGERING LOW LEVEL MOISTURE PRODUCE PATCHY FOG ACROSS THE AREA.
VSBYS MAY GO LOWER IN AREAS THAT ARE ABLE TO CLEAR OUT MORE THIS
EVENING...BUT DETERMINING THESE AREAS IS DIFFICULT THEREFORE THE
FOG/FOG MAGNITUDE FORECAST AT THE TERMINALS IS A LOWER CONFIDENCE
ONE. IAD MAY BE MOST VULNERABLE INITIALLY...BUT THIS COULD EXPAND
TO OTHER TERMINALS. EITHER WAY...LONGER DURATION CLEARING MAY LEAD
TO IFR CONDITIONS TONIGHT.

IN ADDITION...THE MARINE LAYER COULD ENCROACH ON MTN/BWI EARLY
SAT MORNING BRINGING WITH IT IFR CIGS /WHETHER OR NOT VSBYS
MATERIALIZE/. VSBYS AND CIGS SHOULD IMPROVE SAT MORNING. WIND
WILL REMAIN LIGHT OVERNIGHT AND BECOME SOUTHERLY AROUND 5KT SAT.

THERE IS A HIGHER PROBABILITY OF THE MARINE LAYER BRINGING
IFR/LIFR CONDITIONS SATURDAY NIGHT/SUNDAY MORNING...AS SUGGESTED
BY SREFS/NAM/GFS.

HIGH PRESSURE WILL SET-UP OFF THE COAST FOR EARLY NEXT WEEK...BUT
THE POSITION OF THIS FEATURE MAY ACTUALLY CREATE SOME WX ISSUES FOR
MID ATLC. MARINE AIR MAY BE PUSHED BACK ONSHORE PERIODICALLY DURING
THE FIRST HALF OF THE WEEK...CREATING THE POTENTIAL FOR SUB-VFR
CIGS...E-SELY SFC WINDS AND SCATTERED LIGHT PRECIP. THE HIGH SHOULD
MOVE FURTHER OFFSHORE MID-WEEK...THEN ANOTHER LOW PRESSURE SYSTEM
WILL APPROACH AND BRING BETTER CHANCES FOR RAIN TOWARD THE END OF
THE WEEK.

&&

.MARINE...
WINDS WILL REMAIN FAIRLY LIGHT...GENERALLY 5 KT OR
LESS...OVERNIGHT. BOUNDARY SINKS SOUTH THROUGH THE MID/LOWER BAY
AREA THROUGH SATURDAY MORNING. HIGH PRESSURE BUILDS IN BEHIND IT
FOR THE REST OF THE WEEKEND.

NEXT WEEK...ANOTHER WEEK OF LIGHT WINDS OVER THE WATERS. RAIN
CHANCES WILL ALSO BE LOW...HOWEVER MARINE FLOW OVER THE REGION
SUN-WED MAY DROPS CIGS AND VSBYS AT TIMES - DEPENDING ON THE
POSITION OF THE SFC HIGH /OFF THE CAROLINA COAST/. A PATTERN
CHANGE WILL BRING A CUT OFF LOW PRESSURE SYSTEM TOWARD THE REGION
TO CLOSE OUT THE WORK WEEK.

&&

.TIDES/COASTAL FLOODING...
A PERSISTENT ONSHORE FLOW WILL DEVELOP SATURDAY THROUGH SUNDAY
BEHIND A COLD FRONT. THE ONSHORE WILL CAUSE TIDAL ANOMALIES TO
INCREASE DURING THIS TIME. MINOR COASTAL FLOODING IS POSSIBLE NEAR
TIMES OF HIGH TIDE FOR LOCATIONS NEAR THE TIDAL POTOMAC RIVER AND
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/GMS
NEAR TERM...BPP
SHORT TERM...ABW
LONG TERM...GMS
AVIATION...CJL/BPP/GMS
MARINE...BPP/GMS
TIDES/COASTAL FLOODING...GMS
Hazardous weather outlook, Mar 16, 9:49 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 PM EDT FRI MAR 16 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PERSISTENT ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING NEAR
TIMES OF HIGH TIDE SATURDAY NIGHT AND SUNDAY FOR LOCATIONS NEAR
THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1049 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Loudoun

When
March 16, 11:35 PM EST to March 17, 8:55 AM EST
Where
Loudoun forecast zone
Reported by
AWOS

Visibility was reported to be around one quarter mile at Leesburg.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369506.